Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS Midland/Odessa, TX

May 21, 2017Brewster County, Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2017, 7:47 AM CDT for Brewster County, Presidio County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 7:47 AM CDT (12:47 UTC)
Expired
May 21, 2017, 8:45 AM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 21, 8:35 AM CDTHAIL 1.25Castolon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 0.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.3
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted.

104 
WUUS54 KMAF 211247
SVRMAF
TXC043-377-211345-
/O.NEW.KMAF.SV.W.0130.170521T1247Z-170521T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
747 AM CDT SUN MAY 21 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Brewster County in southwestern Texas...
  Southeastern Presidio County in southwestern Texas...

* Until 845 AM CDT

* At 746 AM CDT, a severe thunderstorm was located near Lajitas,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lajitas, Chisos Basin, Study Butte-Terlingua, Castolon, Study
  Butte, Terlingua, Big Bend National Park, Terlingua Ranch Lodge,
  Terlingua Ranch Airport and Barton Warnock Environmental
  Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2900 10328 2901 10332 2903 10331 2902 10334
      2904 10333 2902 10336 2904 10343 2916 10355
      2916 10365 2918 10372 2923 10376 2922 10378
      2927 10379 2926 10380 2927 10381 2929 10391
      2950 10367 2951 10327 2899 10326 2898 10328
TIME...MOT...LOC 1246Z 250DEG 26KT 2917 10383 

HAIL...1.25IN
WIND...60MPH
 
$$

27
1 follow-up statement
342 
WWUS54 KMAF 211317
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
817 AM CDT SUN MAY 21 2017

TXC377-211323-
/O.CAN.KMAF.SV.W.0130.000000T0000Z-170521T1345Z/
Presidio TX-
817 AM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PRESIDIO COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved east of 
Presidio County. Therefore, the warning has been cancelled for this 
location.

LAT...LON 2900 10328 2901 10332 2903 10331 2902 10334
      2904 10333 2902 10336 2904 10343 2916 10355
      2916 10365 2918 10372 2923 10376 2922 10378
      2926 10378 2940 10379 2950 10367 2951 10327
      2899 10326 2898 10328
TIME...MOT...LOC 1313Z 250DEG 26KT 2924 10361 

$$

TXC043-211345-
/O.CON.KMAF.SV.W.0130.000000T0000Z-170521T1345Z/
Brewster TX-
817 AM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

At 813 AM CDT, severe thunderstorms were located near Study Butte-
Terlingua, and another storm just west of Castalon, moving east at 
30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Lajitas, Chisos Basin, Study Butte-Terlingua, Castolon, Study Butte,
Terlingua, Big Bend National Park, Terlingua Ranch Lodge, Terlingua
Ranch Airport and Barton Warnock Environmental Educational Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is likely occurring with this storm, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 2900 10328 2901 10332 2903 10331 2902 10334
      2904 10333 2902 10336 2904 10343 2916 10355
      2916 10365 2918 10372 2923 10376 2922 10378
      2926 10378 2940 10379 2950 10367 2951 10327
      2899 10326 2898 10328
TIME...MOT...LOC 1313Z 250DEG 26KT 2924 10361 

HAIL...2.00IN
WIND...60MPH
 
$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:02 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 21, 6:02 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 AM CDT Sun May 21 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR ceilings will become prevailing MVFR ceilings at the west
Texas and southeast New Mexico terminals this morning and continue
through the TAF period. A strong upper level disturbance will kick
off showers and thunderstorms across mainly west Texas today
through early this evening. Confidence was high enough to include
a PROB30 group for MVFR showers and thunderstorms at KMAF, KINK,
and KPEQ with Tempo MVFR tsra at KFST through this evening.

12

&&

.PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/

DISCUSSION...
Current radar is showing showers moving up from the southeast
into the Permian Basin this morning. This activity, though
continuing to spread northwest, should remain fairly weak and
isolated. The greatest rainfall potential for today will be in the
Big Bend where models are showing an upper disturbance moving out
of Mexico potentially producing heavy rainfall from Presidio to
Sanderson. This area has not seen much rain lately and can take
quite a bit of rain, but locally heavy downpours could still
create some flash flooding problems and this will be the greatest
weather threat for today.

Tomorrow a ridge builds over the west coast and northwesterly flow
over the Rockies will send another disturbance into the area.
Shear and instability will be enough to support severe
thunderstorms with large hail in discrete supercells, and also a
strong wind threat should the activity form an MCS. See more
details in the SWODY2 from SPC.

The trough will send a cold front into the CWA early Tuesday,
pushing the rain east but keeping below normal temps through
midweek. Things change Thursday when the ridge over the western
U.S. flattens and moves east with westerly flow bringing much
warmer temperatures. Highs Thursday will range from the mid 90s to
100s with weaker flow Friday and Saturday only providing a couple
of degrees of relief.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78  60  82  59 /  30  30  30  50
Carlsbad                       78  59  88  57 /  20  30  30  30
Dryden                         76  64  86  64 /  70  50  30  30
Fort Stockton                  71  60  84  60 /  50  30  30  30
Guadalupe Pass                 71  56  82  55 /  30  30  30  20
Hobbs                          76  57  79  54 /  20  30  30  50
Marfa                          74  54  84  54 /  50  30  30  30
Midland Intl Airport           76  60  81  58 /  40  30  30  50
Odessa                         76  60  82  58 /  40  30  30  50
Wink                           78  60  86  58 /  30  30  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, May 21, 4:17 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
417 AM CDT Sun May 21 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible across most of the area today and tonight.
Although widespread severe weather is not expected, some storms
could produce hail and gusty winds. The main threat will be heavy
rain, especially along and south of I-10, where flooding concerns may
develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances will continue through Tuesday across the area.
A few storms could become severe Monday with strong winds and large
hail the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:48 AM CDTSpecial Weather StatementMAFJeff Davis57 min
May 21, 8:46 AM CDTSevere Thunderstorm WarningMAFBrewster59 min
May 21, 9:41 AM CDTAreal Flood AdvisoryMAFBrewster3 hr
May 21, 9:57 AM CDTSpecial Weather StatementMAF33 min
May 21, 11:49 AM CDTSpecial Weather StatementMAFCrane41 min
May 21, 11:58 AM CDTRiver Flood WarningMAFBrewster40 hr
May 21, 12:07 PM CDTSpecial Weather StatementMAFTerrell38 min
May 21, 12:15 PM CDTSevere Thunderstorm WarningMAFCrane, Ector45 min
May 21, 12:18 PM CDTSevere Thunderstorm WarningMAFTerrell27 min
May 21, 12:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 21, 12:59 PM CDTSevere Thunderstorm WarningMAFEctor46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.